Alert archive / Colorado / Red Flag Warnings in 2012
Red Flag Warning 39, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Oct 17, 2012, 11:54 AM MDT for 4 counties in Colorado. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2012, 11:54 AM MDT (17:54 UTC)
- Expired
- Oct 17, 2012, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2966 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
593 WWUS85 KGJT 171754 AAA RFWGJT URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1154 AM MDT WED OCT 17 2012 ...RED FLAG WARNING FOR COLORADO ZONE 207 BELOW 10,000 FEET MSL THROUGH 8 PM MDT TONIGHT FOR LOW HUMIDITY...GUSTY WINDS...AND DRY FUELS... .AFTER LAST NIGHT'S COLD FRONT PASSAGE...A COOL...VERY DRY AIR MASS IS POURING INTO THE REGION. HUMIDITIES WILL BE VERY LOW THIS AFTERNOON...INTO THE SINGLE DIGITS FOR VALLEY LOCATIONS. NORTHWEST WIND GUSTS WILL CONTINUE THROUGH THE AFTERNOON WITH GUST TO 25 MPH BECOMING WIDESPREAD. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR COLORADO ZONE 207 WHERE FUELS ARE DRY. COZ207-180200- /O.CAN.KGJT.FW.W.0038.121018T1700Z-121019T0800Z/ /O.NEW.KGJT.FW.W.0039.121017T1754Z-121018T0200Z/ DURANGO FORECAST AREA- 1154 AM MDT WED OCT 17 2012 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 207... ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS...LOW HUMIDITY... AND DRY FUELS FOR FIRE WEATHER ZONE 207... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE RED FLAG WARNING HAS BEEN CANCELLED. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 DURANGO FORECAST AREA. * WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...8 TO 13 PERCENT. * IMPACTS...LOW HUMIDITIES AND GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FOR EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
1 follow-up statement
523 WWUS85 KGJT 180202 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 802 PM MDT WED OCT 17 2012 COZ207-180315- /O.EXP.KGJT.FW.W.0039.000000T0000Z-121018T0200Z/ DURANGO FORECAST AREA- 802 PM MDT WED OCT 17 2012 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS...LOW HUMIDITY... AND DRY FUELS FOR FIRE WEATHER ZONE 207... WINDS HAVE DECREASED AND ARE BELOW THE THRESHOLDS FOR CRITICAL FIRE WEATHER. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Oct 17, 10:48 AM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 17, 10:48 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1048 AM MDT WED OCT 17 2012 FIXED FOR TIMING HEADER ERRORS. .UPDATE... ISSUED AT 1047 AM MDT WED OCT 17 2012 MESOWEST OBSERVATIONS CONTINUE TO SHOW WIDESPREAD GUSTY WINDS THIS MORNING ACROSS MUCH OF THE FORECAST AREA WITH SPEEDS IN THE 25 TO 35 MPH RANGE. WINDS WILL SLOWLY SUBSIDE THROUGH THE DAY FROM NORTH TO SOUTH WITH CLEAR SKIES EXPECTED. LATEST GUIDANCE SUGGESTS THAT GUSTY WINDS WILL CONTINUE THROUGH THE EVENING FOR AREAS SOUTH OF THE SAN JUANS AND WITH SUCH DRY AIR IN PLACE...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO BE MET. A RED FLAG WARNING HAS BEEN ISSUED TO HIGHLIGHT THESE CONCERNS THROUGH 8PM. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 310 AM MDT WED OCT 17 2012 LOCALLY GUSTY WINDS HANGING ON EARLY THIS MORNING BEHIND THE COLD FRONT THAT IS NOW SWEEPING IN A MUCH DRIER AIRMASS. SFC DEW POINTS HAVE SHOWN A DRAMATIC DROP IN THE KVEL AREA AND HUMIDITY VALUES DOWN INTO THE SINGLE DIGITS. EXPECT THIS TO MODIFY SOMEWHAT AS WINDS DIMINISH...ALLOWING DEEPER MOISTURE TO POOL BACK INTO THE VALLEY. HOWEVER...THE BASIC TREND IS IN PLACE WITH MUCH DRIER CONDITIONS ACROSS THE REGION UNDER STRONG SUBSIDENCE. EXPECT WHAT FEW CLOUDS REMAIN OVER THE AREA THIS MORNING TO GRADUALLY GIVE WAY TO SUNNY CONDITIONS WITH TEMPS RUNNING A GOOD 5 TO 10 DEGREES COOLER IN MOST LOCALES. A DRY NORTHWESTERLY FLOW AND CLEAR SKIES WILL PREVAIL THROUGH WEDNESDAY NIGHT...WITH CHILLY TEMPS EXPECTED BY SUNRISE EARLY THURSDAY MORNING. DURING THE DAY HEIGHTS WILL RISE A LITTLE AS HIGH PRESSURE BUILDS OVER THE DESERT SOUTHWEST...BUT THE COOL DRY NORTHWESTERLY FLOW WILL CONTINUE OVER OUR CWA. MAX TEMPS LOOK LIKE THEY WILL BE 3-5 DEGREES BELOW SEASONAL NORMALS. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 310 AM MDT WED OCT 17 2012 HEIGHTS CONTINUE TO REBOUND THURSDAY NIGHT AND THE FLOW ALOFT TRANSITIONS TO A MORE WESTERLY DIRECTION...ACCOMPANIED BY WARM ADVECTION IN THE MID LEVELS. THIS WILL ALSO HELP TO MODERATE OVERNIGHT LOW TEMPS WITH READINGS A LITTLE WARMER THAN WEDNESDAY NIGHT. NO BIG CHANGES ARE SEEN FRIDAY...ALTHOUGH PACIFIC ENERGY PUNCHES INTO THE NWRN STATES WHICH BEGINS TO FLATTEN THE FLOW. OUR CWA HOWEVER REMAINS DRY AND MILD WITH TEMPS RUNNING 5-7 DEGREES ABOVE SEASONAL NORMALS. HEIGHTS TUMBLE BY LATE IN THE WEEKEND IN RESPONSE TO ENERGY PUSHING INTO THE PACNW. THIS WILL SEND A SERIES OF FAST MOVING AND ENERGETIC WAVES EAST THROUGH THE GREAT BASIN. A FEW OF THESE SYSTEMS WILL CLIP THE FORECAST AREA WITH ONE ARRIVING LATE SUNDAY TO BRING A CHANCE OF SHOWERS TO MAINLY THE NORTHERN MOUNTAINS AND VALLEYS. THE EC AND GFS START TO DIVERGE BY EARLY NEXT WEEK WITH THE GFS KEEPING BETTER ENERGY TO OUR WEST AND NORTH...WITH DRY PATTERN IN PLACE. THE EC IS SLIGHTLY WETTER...BUT AT THIS DISTANCE OUT...WILL GO WITH A COMPROMISE SOLUTION AND KEEP SLIGHT CHANCE POPS IN THE FCST FOR MAINLY THE NORTHERN-TIER ZONES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 1047 AM MDT WED OCT 17 2012 VFR CONTINUES TODAY WITH MAIN CONCERN BEING GUSTY SURFACE WINDS. THESE WINDS WILL SUBSIDE THROUGH THE DAY FROM NORTH TO SOUTH. && .FIRE WEATHER... ISSUED AT 1047 AM MDT WED OCT 17 2012 CRITICAL FIRE WEATHER CONDITIONS WILL BE MET FOR COLORADO FIRE ZONE 207 AS GUSTY WINDS OF 25 TO 30 MPH ARE EXPECTED THROUGH THIS EVENING. THE RECENT COLD FRONTAL PASSAGE WILL ALSO ALLOW DRY AIR TO FILTER DOWN FROM THE NW KEEPING HUMIDITIES IN THE TEENS. THESE CONDITIONS...ALONG WITH DRY FUELS...WARRANT A RED FLAG WARNING VALID THROUGH 8PM THIS EVENING. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...RED FLAG WARNING FROM 11 AM TO 8 PM MDT THURSDAY FOR COZ207. UT...NONE. && UPDATE...TGR SHORT TERM...JDC/MC LONG TERM...JDC/MC AVIATION...TGR FIRE WEATHER...TGR
Hazardous weather outlook, Oct 17, 5:04 AM MDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 504 AM MDT WED OCT 17 2012 COZ001>014-017>023-UTZ022>025-027>029-181200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 504 AM MDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY CONDITIONS WILL BE IN PLACE THROUGH THE END OF THE WEEK. THE NEXT CHANCE OF SHOWERS WILL ARRIVE SUNDAY AND LINGER THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 6:59 PM MDT | Special Weather Statement | GJT | Routt | 46 min |
| Oct 17, 10:36 AM MDT | Red Flag Warning | GJT | Dolores, La Plata, Montezuma, San Miguel | 78 min |
| Oct 17, 2:30 PM MDT | Freeze Warning | GJT | Dolores, Garfield, Mesa, Montezuma, San Miguel | 19 hr |
Nearby
Red Flag Warnings in Colorado, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.